Covers the treatment of pneumonia, starting with the principles of deciding where to treat and when to give the first antibiotic dose. It then sets out severity scores such as CURB-65 and the ICU criteria, empirical regimens for community-acquired pneumonia in European and American tables, a pathogen-directed table, and empirical choices for hospital-acquired and ventilator-associated pneumonia. Duration, switching to oral therapy, supportive care, non-resolving pneumonia and prevention close the note.
Topic 7 of 139 in the MU Sofia syllabus for Internal Diseases and Therapy (Medicine, Years 4 and 5). The free AceMed note covers it in 9 sections, about 696 words (8 min of reading), with 13 flashcards.
In this note
Principles
Where to treat: severity scores
Empirical treatment of community-acquired pneumonia
Pathogen-directed treatment
Empirical treatment of hospital-acquired and ventilator-associated pneumonia
Duration and switch to oral
Supportive treatment
Non-resolving pneumonia
Prevention
Principles
Every patient is assessed individually; scores support, but do not replace, clinical judgement.
Decide where to treat (home, ward, ICU), then choose empirical antibiotics by setting (CAP vs HAP/VAP), severity, risk factors for resistant organisms, allergies, local resistance and recent antibiotic use.
Give the first antibiotic dose promptly — within 4 hours of admission, and within 1 hour in sepsis or septic shock; take blood and sputum cultures first if this does not delay treatment.
Reassess after 48–72 hours; narrow (de-escalate) the treatment when the pathogen is known; switch IV to oral when the patient is stable.
Where to treat: severity scores
CURB-65
1 point each: Confusion, Urea > 7 mmol/L, Respiratory rate ≥ 30/min, Blood pressure systolic < 90 or diastolic ≤ 60 mmHg, age ≥ 65.
0–1: outpatient; 2: hospital (short stay or closely supervised outpatient); ≥ 3: severe — hospital, consider ICU at 4–5.
CRB-65 (without urea) in general practice. Pneumonia Severity Index (PSI) classes I–II home, III short stay, IV–V hospital.
Admit also for SpO2 < 92%, multilobar involvement, complications (effusion, abscess), inability to take oral drugs, decompensated comorbidity, poor social support.
ICU (IDSA/ATS severe CAP)
One major criterion (septic shock needing vasopressors, or mechanical ventilation) or ≥ 3 minor criteria (RR ≥ 30, PaO2/FiO2 ≤ 250, multilobar infiltrates, confusion, urea ≥ 7 mmol/L, leukocytes < 4 × 10⁹/L, platelets < 100 × 10⁹/L, temperature < 36 °C, hypotension needing aggressive fluids).
Continue reading free
The whole note, all 9 sections, is free with an AceMed account, with its 13 flashcards. Premium adds flashcard recall, highlights and Ask AI.